Alabama, 2008

Hail and Damaging Winds in Alabama, June 9, 2008

June 9, 2008 · NWS BMX · 10 events in 6 counties and zones

A moist and unstable air mass, ahead of an advancing cold front, caused strong to severe thunderstorms, with scattered reports of large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A moist and unstable air mass, ahead of an advancing cold front, caused strong to severe thunderstorms, with scattered reports of large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 9, 1:48 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Jun 9, 1:48 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
248 PM CDT MON JUN 9 2008

.SHORT TERM...TONIGHT AND TUESDAY.

ACTIVE SHORT TERM AS THE DEEP LAYER RIDGE HAS DECIDED TO RELEASE ITS
STRONG GRIP FROM OVER THE AREA.  THIS HAS ACTED TO BRING MORE
FAVORABLE UPPER LEVEL CONDITIONS ENHANCING THE ISOLATED TO SCATTERED
CONVECTION SEEN ACROSS THE STATE EARLY THIS AFTERNOON.  THIS TREND
WILL CONTINUE AS A WEAK SURFACE BOUNDARY WILL MOVE ACROSS THE AREA
THROUGH THE SHORT TERM THEN STALL ACROSS THE SOUTHEASTERN CWA.  THIS
WILL PROVIDE PLENTY OF OPPORTUNITY FOR A DECENT AMOUNT FOLKS TO
RECEIVE AS SHOT AT A SHOWER OR THUNDERSTORM THROUGH TOMORROW
EVENING.  THE BEST CHANCES APPEAR TO BE ACROSS THE SOUTH AND EAST
THOUGH AS THE WESTERN CWA MAY GET LEFTOUT DUE TO PASSAGE TIMING
ISSUES.  ANY RAIN WILL BE WELCOME...HOWEVER...AS THINGS HAVE TRENDED
DRY ONCE AGAIN OVER THE PAST SEVERAL WEEKS.

17/KLAWS

.LONG TERM...WEDNESDAY THROUGH SUNDAY.

UPPER LEVEL RIDGING WILL CONTINUE TO DOMINATE THE WEATHER PATTERN
THROUGH MUCH OF THE EXTENDED. HOWEVER...WEAKNESSES DEVELOPING IN THE
RIDGE AS SHORT WAVES MOVE TO OUR NORTH WILL ALLOW FOR A BETTER
CHANCE OF SCATTERED SHOWERS AND THUNDERSTORMS. MODELS HINT AT A
PATTERN CHANGE TOWARD THE WEEKEND AS UPPER LEVEL TROUGHING PUSHES
INTO THE EASTERN CONUS...WITH A FRONT SAGGING INTO THE AREA
FRIDAY/SATURDAY. GIVEN THE STRENGTH OF THE CURRENT RIDGE...FIND ANY
SUBSTANTIAL FRONTAL PASSAGE UNLIKELY. ALTHOUGH AN INCREASE IN SH/TS
CHANCES ARE NOT OUT OF THE QUESTION...MAINLY FOR FRIDAY AND FRIDAY
NIGHT. FOR NOW...WILL KEEP SLIGHT CHANCE TO CHANCE POPS IN THROUGH
THE FORECAST PERIOD.

FOR TEMPERATURES...GENERALLY WENT WITH A BLEND OF GUIDANCE AND
ENSEMBLE MEANS FOR HIGHS...AND SLIGHTLY ABOVE GUIDANCE FOR OVERNIGHT
LOWS. OVERALL...TEMPERATURES LOOK TO TREND BACK TO MORE NORMAL
VALUES FOR THIS TIME OF YEAR...WITH HIGHS IN THE UPPER 80S.

14

&&

.AVIATION...18Z TAF DISCUSSION.

AVIATION CONCERNS FOR TODAY WILL BE THUNDER LATER THIS AFTERNOON AT
THE SOUTHERN SITES MGM AND TOI AND IN THE EAST AT ANB.
ELSEWHERE...INCLUDED CB IN THE CLOUD GROUP...BUT DECIDED TO LEAVE
ANY MENTION OF TS OUT OF THE ISSUANCE.  THIS MAY HAVE NOT BEEN QUITE
AGGRESSIVE ENOUGH AS FEEL THUNDER DOES HAVE THE POTENTIAL TO SPREAD
TO AT LEAST EET AND BHM...SO MAY HAVE TO AMEND FOR LATER.  OTHERWISE
LOOKING FOR LEFTOVER STRATUS AND CIRRUS THROUGH THE OVERNIGHT GIVING
WAY TO A WEAK SURFACE BOUNDARY AND ASSOCIATED LOWER CLOUDS TOMORROW
MORNING.

17/KLAWS

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     69  89  68  86  69 /  20  30  20  40  30
ANNISTON    70  89  68  87  70 /  20  30  20  40  30
BIRMINGHAM  71  89  69  89  71 /  20  30  20  40  20
TUSCALOOSA  69  91  69  90  71 /  20  30  20  30  20
CALERA      69  89  70  88  70 /  20  30  20  40  20
AUBURN      69  90  68  86  69 /  20  30  20  40  30
MONTGOMERY  72  91  70  91  71 /  20  30  20  30  20
TROY        70  90  68  90  70 /  20  30  20  40  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Jun 9, 12:08 PM CST, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
108 PM CDT MON JUN 9 2008

ALZ011>015-017>050-101800-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
108 PM CDT MON JUN 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED STRONG STORMS WILL BE POSSIBLE THIS AFTERNOON...GENERALLY
EAST OF INTERSTATE 65. THE THREAT WITH THESE STORMS WILL BE STRONG
WINDS DUE TO A HIGH POTENTIAL FOR WET MICROBURST IN THIS AREA. THE
ACTIVITY WILL BE ENHANCED AS THE DAYTIME HEATING INTERACTS WITH A
SURFACE BOUNDARY ACROSS EASTERN ALABAMA.

WET MICROBURST POTENTIAL:
BIRMINGHAM...MODERATE.
MONTGOMERY...HIGH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED
AT THIS TIME.

12/SIRMON

In the hours before

Special weather statement, Jun 9, 2:01 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
301 PM CDT MON JUN 9 2008

ALZ019>021-092030-
CALHOUN-CHEROKEE-CLEBURNE-
301 PM CDT MON JUN 9 2008

...SIGNIFICANT WEATHER ALERT FOR CALHOUN...CHEROKEE AND CLEBURNE
COUNTIES UNTIL 330 PM CDT...

AT 256 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM 6 MILES NORTHWEST OF MARS HILLS...OR 8 MILES EAST OF
PIEDMONT...MOVING NORTH AT 5 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  LIBERTY HILL.
  BORDEN SPRINGS.
  SPRING GARDEN.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

12/SIRMON

The radar

The Northeast Alabama radar (KHTX), 100 km away, was scanning. The volume nearest the first event began at 20:57 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 4 hail. Local standard time, as filed.

Hail, Cherokee

When
June 9, 3:03 PM CST
Where
Cherokee County, 0.16 mi WSW of Moshat
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
34.119, -85.622

Reported in the Moshat Community.

Thunderstorm Wind, Cherokee

When
June 9, 3:03 PM CST
Where
Cherokee County, 0.17 mi WSW of Moshat
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.119, -85.623

Reported in the Moshat Community.

Hail, Cherokee

When
June 9, 3:06 PM CST
Where
Cherokee County, 0.57 mi E of Centre
Measured
1.75 in hail
Reported by
Public
Coordinates
34.150, -85.670

Thunderstorm Wind, Cherokee

When
June 9, 3:06 PM CST
Where
Cherokee County, 1.06 mi NE of Centre
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.160, -85.666

Unspecified roof damage occurred at the Cherokee Plaza shopping center, near Centre.

Hail, Cleburne

When
June 9, 3:38 PM CST
Where
Cleburne County, Fruithurst
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
33.730, -85.430

Hail, Cleburne

When
June 9, 4:45 PM CST
Where
Cleburne County, 0.58 mi W of Heflin
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
33.650, -85.590

Thunderstorm Wind, Elmore

When
June 9, 6:26 PM CST
Where
Elmore County, 2.38 mi NNW of Jordan Lake
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.683, -86.311

Several trees were blown down on CR-9, about 3 miles west of US-231.

Thunderstorm Wind, Coosa

When
June 9, 6:35 PM CST
Where
Coosa County, 2.62 mi SSW of Salter
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.815, -86.319

A few trees were blown down in the Richville Community.

Thunderstorm Wind, Fayette

When
June 9, 7:05 PM CST
Where
Fayette County, 3.25 mi SSW of Bankston
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.627, -87.703

A couple of trees were blown down on CR-26, southwest of Bankston.

Thunderstorm Wind, Shelby

When
June 9, 7:55 PM CST
Where
Shelby County, 1.35 mi ENE of Harpersville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.340, -86.430

Several trees were blown down in Harpersville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120349, 120350, 120351, 120353, 120354, 120355, 120357, 120359, 120375, 120376.